Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 4, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 28, 2003, 9:28 PM MDT for Washington County, Colorado. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2003, 9:28 PM MDT (03:28 UTC)
- Expired
- Apr 28, 2003, 10:25 PM MDT
- In force
- 57 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Washington County, CO
The radar
The Denver radar (KFTG), 90 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1013 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
357
WUUS55 KBOU 290328
SVRBOU
COC121-290425-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
925 PM MDT MON APR 28 2003
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO
* UNTIL 1025 PM MDT
* AT 924 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF WOODROW...OR ABOUT 23
MILES SOUTH OF FORT MORGAN...MOVING EAST AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...WOODROW.
HAIL UP TO 2 INCHES IN DIAMETER...HEAVY RAIN...WIND GUSTS IN EXCESS
OF 60 MPH AND FUNNEL CLOUDS ARE POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.
LAT...LON 4000 10371 3984 10371 3985 10326 4008 10329
4008 10347 4001 10347
BAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:41 PM MDT, 6 hours 47 minutes earlier.
Area forecast discussion, Apr 28, 2:41 PM MDT, 6 hours 47 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 240 PM MDT MON APR 28 2003 SHORT TERM DISCUSSION: DENVER CYCLONE HAS DEVELOPED OVR URBAN CORRIDOR WITH CONVERGENCE ZONE OVR THE SRN AND ERN SUBURUBS OF DENVER METRO AREA. THIS SHOULD ACT AS MAIN FOCUS FOR TSTM DEVELOPMENT DURING THE NEXT 2-3 HOURS. SFC BASED CAPES ARE AROUND 1500 J/KG WHICH ARE CENTERED OVR DENVER AREA. CONVECTIVE TEMPS NEED TO REACH 70 OR 71 DEGREES TO BREAK CAP WHICH SHOULD OCCR IN THE NEXT HOUR OR TWO. LATEST VWP SHOWS FAIRLY DECENT SHEAR PROFILE SO IF STORMS DO DVLP A FEW COULD BECOME SVR WITH LARGE HAIL MAIN THREAT. COULD SEE A BRIEF SPIN UP TORNADO ALONG DENVER CONVERGENCE ZONE INITIALLY AS STORMS FIRST DVLP. OVR THE NERN PLAINS AIRMASS MORE STABLE SO NOT SURE HOW LONG ACTIVITY WL LAST THIS EVENING AS IT MOVES EASTWARD BUT WL LEAVE SCT POPS IN FOR NOW. ON TUE SW FLOW ALOFT WL CONT OVR AREA AS SFC LOW DVLPS OVR SERN CO. 12Z MESO-ETA SHOWED SOME TYPE OF DRY LINE DVLPG WITH BEST MSTR CONVERGENCE EAST OF A FORT MORGAN TO LIMON LN. MEANWHILE LATEST 18Z MESO-ETA FLUSHES OUT ALL LOW LVL MSTR FM ALL OF NERN CO BY TUE AFTN SO NOT SURE WHICH SOLUTION IS MORE ACCURATE. STILL NOTHING ALOFT TO ENHANCE TSTM DEVELOPMENT UNTIL LATE IN THE AFTN WHEN AREA OF MID LVL QG ASCENT IS FCST TO MOVE INTO NRN CO. FOR NOW WL CONT WITH PREVIOUS FCST OF SCT POPS HOWEVER IF LOW LVL MSTR DOES GET FLUSHED OUT THEN TSTMS CHCS WL BE MUCH LESS. TEMPS ON TUE SHOULD BE WARMER AS LOW LVL FLOW BECOMES MORE SLY AND 700 MB READINGS RISE A FEW DEGREES WHICH SHOULD ALLOW FOR HIGHS IN THE 70S. IN THE MTNS SHOULD SEE SOME HI BASED TSTM ACTIVITY TUE AFTN AS WELL. RPK LONG TERM DISCUSSION: ON TUESDAY NIGHT...GRIDS ARE SHOWING FAIRLY STRONG SOUTHWESTERLY JET LEVEL FLOW OVER THE FORECAST AREA. BY WEDNESDAY MORNING...AN UPPER TROUGH AXIS IS PROGGED TO PUSH INTO THE FORECAST AREA. THE DIV-G GRIDS SHOW SYNOPTIC SCALE ASCENT TUESDAY NIGHT AND MOST OF WEDNESDAY. BY LATER WEDNESDAY AFTERNOON...THE TROUGH AXIS PUSHES THROUGH WITH DOWNWARD FORCING PROGGED OVER THE FORECAST AREA WEDNESDAY NIGHT AND THURSDAY. AT THE LOW LEVELS...THE GRIDS SHOW A SURFACE CYCLONE DEVELOP OVER SOUTHEASTERN AND EAST CENTRAL COLORADO BY EARLY TUESDAY EVENING. BOUNDARY LAYER UPSLOPE FLOW IS PROGGED OVER THE PLAINS MUCH OF TUESDAY NIGHT INTO WEDNESDAY MORNING. BY WEDNESDAY EVENING AND CONTINUING ON THURSDAY...WEAK ZONAL FLOW ALOFT IS PROGGED OVER THE FORECAST AREA. AT THE SURFACE ...A WEAK SURGE OF COOLER AIR AND UPSLOPE FLOW IS PROGGED INTO THE PLAINS BY LATE MORNING. CROSS SECTIONS ARE SHOWING QUITE A BIT OF MOISTURE ACROSS MUCH OF THE FORECAST AREA FOR THE LATER FOUR PERIODS. CONCERNING LOW LEVEL MOISTURE FOR CONVECTION...THERE IS A DECENT THETA-E AXIS PROGGED ACROSS THE NORTHERN PLAINS TUESDAY EVENING...THEN AGAIN WEDNESDAY AFTERNOON. NOT MUCH ON THURSDAY. THE BEST CAPE IS PROGGED EARLY WEDNESDAY AFTERNOON OVER THE EASTERN PLAINS. FOR TEMPERATURES...THICKNESS GRIDS AND 700 MB PROGS SHOW A GRADUAL MINOR COOL DOWN CONCERNING HIGHS BOTH WEDNESDAY AND THURSDAY. FOR THE EXTENDED PERIOD...FRIDAY THROUGH MONDAY...THE MODELS SHOW AN UPPER RIDGE AXIS TO PUSH ACROSS THE FORECAST AREA ON FRIDAY...WITH SOUTHWESTERLY FLOW ALOFT ON SATURDAY. BY LATE SUNDAY AND MONDAY AND UPPER TROUGH/CLOSED LOW IS OVER THE FORECAST AREA. THE MEDIUM RANGE MODELS SHOW PLENTY OF MOISTURE AROUND SO WILL KEEP SOME POPS IN THE FORECAST. RJK .DEN...NONE.
Hazardous weather outlook, Apr 28, 11:05 AM MDT, 10 hours 23 minutes before
COZ030>051-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1105 AM MDT MON APR 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT DAYTIME HEATING COMBINED WITH AN INCREASE IN LOW LEVEL MOISTURE WILL ALLOW FOR SOME THUNDERSTORMS TO DEVELOP BY MID TO LATE AFTERNOON IN THE FOOTHILLS AND AREAS OF THE FRONT RANGE URBAN CORRIDOR. OVER THE FAR NORTHEAST PLAINS THE AIRMASS WILL BE TOO STABLE TO SUPPORT THUNDERSTORM DEVELOPMENT THROUGH THE AFTERNOON HOURS. A FEW STORMS MAY BECOME SEVERE LATE THIS AFTERNOON WEST OF A LINE FROM FORT MORGAN TO LIMON WITH THE MAIN THREAT BEING LARGE HAIL. BY TONIGHT THE STORMS WILL SPREAD INTO THE FAR NORTHEAST PLAINS AND A FEW STORMS COULD BE SEVERE WITH ONCE AGAIN THE MAIN THREAT BEING LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST COLORADO TUESDAY AFTERNOON AND CONTINUE INTO THE EVENING AS AN UPPER LEVEL WEATHER SYSTEM MOVES OVER A MOIST AND UNSTABLE AIRMASS. SOME OF THE AFTERNOON AND EVENING THUNDERSTORMS MAY PRODUCE SEVERE WEATHER THE FAR NORTHEAST PLAINS OF COLORADO. PLAINS WITH THE PRIMARY THREAT COMING FROM LARGE HAIL AND DAMAGING WINDS. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED OVER THE COLORADO HIGH COUNTRY...BUT STORMS WILL NOT BE AS STRONG AS ON THE PLAINS. FOR WEDNESDAY THROUGH SUNDAY...A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS OR THUNDERSTORMS WILL CONTINUE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING. RPK/RJK
In the hours before
Local storm report, Apr 28, 6:27 PM MDT, 3 hours 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
627 PM MDT MON APR 28 2003
...PRELIMINARY STORM REPORT FOR APRIL 28 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0608 PM 1 E WIGGINS CO 1.00 INCH HAIL
04/28/03 MORGAN
0612 PM WIGGINS CO 1.00 INCH HAIL
04/28/03 MORGAN
JKLocal storm report, Apr 28, 7:34 PM MDT, 1 hour 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
734 PM MDT MON APR 28 2003
...PRELIMINARY STORM REPORT FOR APRIL 28 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0608 PM 1 E WIGGINS CO 1.00 INCH HAIL
04/28/03 MORGAN
0612 PM WIGGINS CO 1.00 INCH HAIL
04/28/03 MORGAN
0725 PM 12 SE PROSPECT VALLEY CO 1.00 INCH HAIL
04/28/03 ADAMS
JKLocal storm report, Apr 28, 9:04 PM MDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
904 PM MDT MON APR 28 2003
...PRELIMINARY STORM REPORT FOR APRIL 28 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0608 PM 1 E WIGGINS CO 1.00 INCH HAIL
04/28/03 MORGAN
0612 PM WIGGINS CO 1.00 INCH HAIL
04/28/03 MORGAN
0725 PM 12 SE PROSPECT VALLEY CO 1.00 INCH HAIL
04/28/03 ADAMS
0815 PM ENGLEWOOD CO 1.75 INCH HAIL
04/28/03 ARAPAHOE
0825 PM GREENWOOD VILLAGE CO 0.88 INCH HAIL
04/28/03 ARAPAHOE
0829 PM SE AURORA CO 1.50 INCH HAIL
04/28/03 ARAPAHOE
0840 PM CENTENNIAL CO 0.88 INCH HAIL
04/28/03 ARAPAHOE
0840 PM 2 E CENTENNIAL CO 1.75 INCH HAIL
04/28/03 ARAPAHOE
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 6:09 PM MDT | Tornado Warning | BOU | Morgan | 31 min |
| Apr 28, 7:00 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 60 min |
| Apr 28, 8:00 PM MDT | Tornado Warning | BOU | Adams, Morgan | 45 min |
| Apr 28, 8:18 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver | 57 min |
| Apr 28, 8:49 PM MDT | Tornado Warning | BOU | Adams | 41 min |
| Apr 28, 10:11 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 19 min |
| Apr 28, 10:29 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 56 min |
| Apr 29, 3:48 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 42 min |
| Apr 29, 4:15 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 45 min |
| Apr 29, 4:28 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 32 min |
| Apr 29, 4:39 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 66 min |
| Apr 29, 4:48 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 57 min |
| Apr 29, 4:55 PM MDT | Tornado Warning | BOU | Lincoln | 50 min |
| Apr 29, 4:58 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 62 min |
| Apr 29, 5:04 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 56 min |
| Apr 29, 5:11 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 64 min |
| Apr 29, 5:18 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 57 min |
| Apr 29, 5:38 PM MDT | Severe Thunderstorm Warning | BOU | Jefferson | 37 min |
| Apr 29, 5:58 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Douglas | 47 min |
| Apr 29, 5:59 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.